How Do You Make A Hormone?

In one of my first posts, I alluded to the numerous factors that play into a woman’s libido. So, it might not be surprising that the lack of sexy updates on my part over the past many weeks was a result of encountering one or more of these factors. And, like anything else in life; when it rains, it pours.

By all outward indications, my sex drive should have been healthy. I’m in two loving, sexy, committed relationships and am happier now than I’ve ever been. I reached my ideal weight goal (exceeded it, actually). I’m healthier and fitter now – in my late 40s (a time when a woman’s libido typically revs up) – than at any other point in my life, even those times when I rigorously exercised most days of the week. In virtually every respect, I felt great. But, my libido wasn’t just low…it was non-existent.

I’ve been on the same anti-depressant for more than 15 years, and given that I’ve felt so good, I thought a reduction in dose would be reasonable. I’m a firm believer that one objective of medication is to provide relief at the lowest possible dose. As with nearly all other kinds of medicine, anti-depressants produce an increased number of side effects at higher doses; typically, a low libido is one of those effects. I tapered down 25mg with no notable difference. Six weeks later, I tapered down another 25mg. Four weeks later, my libido went from 0 to -50. Sex and romance weren’t just unappealing, they were repulsive.

W T F?

I might still be in the dark about the underlying cause of this drop, but I do know of one other factor that changed during this time. I had an annual physical a few weeks ago, and one of my blood tests revealed that my thyroid is running hyperactive. This is noteworthy, as I’ve been on medication for hypothyroidism now for almost 20 years. So, what happened?

  • One possibility is that having lost 40 pounds, my current dose of Synthroid is now too high.
  • Another is related to changes in my diet, specifically those that involve Iodine intake, and other nutrients that support thyroid health or contribute to thyroid hormone production.
  • A random fluctuation is also possible.
  • A benign thyroid tumor is also possible, but far less likely.

I’m certain that the simplest answers are correct in this case, though I won’t know until my thyroid is rechecked in November. While I could try to experiment at this point (alter my diet or take only half my Synthroid dose) to see if a change brings my number back to normal, I realize the problem with that approach: if the number does drop, we can’t be as certain about the reason.

Likewise, I can’t be certain about the cause of my recent libido crash…

  • Could my abnormal TSH be part of it? It’s possible.
  • Could my anti-depressant dose reduction have caused or contributed? Definitely.
  • Could it have been just some random fluctuation in hormones? Without a doubt.

Ultimately, I know it’s all connected, one way or another. No doubt there are a hundred other things that contributed, even if only on an infinitesimally small level. Rather than drive myself bonkers trying to figure it out, I’ll just say, “Thank God it is over for now!”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s